News

< Back to Reader's Mail

Reader's Mail: OTC and Headache

Q. Approximately how much OTC medications can an adult take within the span of a week without creating a rebound headache situation?  As a reference, my OTC medications are usually Tylenol and/or Excedrin Migraine.

A. Acute medications are drugs intended to provide quick relief for a headache attack that is occurring or is about to occur.  In many individuals overuse of acute medications can actually cause a pattern of daily or near-daily headaches, a situation often called “rebound headache.”

Endlessly increasing the dose or frequency of your acute medications can ultimately cause more problems than it solves.  Unfortunately, we have yet to identify the exact dividing line between a safe and unsafe amount of acute medication consumption.  In all probability, this dividing line is unique for each person.  We do, however, know several important facts.  First, overuse of either prescription or non-prescription medications can lead to rebound headaches. Second, people who limit their acute medication intake to a total of three days or less per week rarely develop rebound problems (please note that multiple medication doses can be consumed on the same day).  Third, sufferers who feel compelled to use their acute medication more than three days per week should seek help from their physician because they likely require a preventive drug and other treatments.

Richard Wenzel, Pharm.D.
Diamond Inpatient Headache Unit
Chicago, IL

Headache Symptoms

Q.  I would like to know if others have these two symptoms accompanying migraines:

  1. Change in bowel odor and frequency prior to and during the pain phase
  2. Tooth/mouth pain that feels as though teeth are being twisted as with braces.

A.  Changes in bowel frequency can occur in association with migraine.  Remember that migraines can involve many organs in the body other than the head.  The pain can involve other parts of the head including the sinus areas, which is why migraine is often misdiagnosed as sinusitis.  Your particular description of the pain is not usual however.

Mark Green, M.D.
Columbia Univ. College of Physicians
New York, NY

Fluorescent Lighting and Migraine

Q.  Have studies been done relating migraines and fluorescent lighting?  How can I get results?

A.  Studies indicate that fluorescent lighting can be a trigger for many migraine sufferers.  For some individuals, the fluorescent lighting can be the main trigger for a migraine attack; for others, it may be one of many triggers that comes together to cause a migraine.  Once a migraine has started, the fluorescent lighting could further aggravate the migraine as light sensitivity often accompanies migraine.  Migraine patients who are sensitive to fluorescent lighting may consider switching to full-spectrum indirect lighting which is often better tolerated.

Susan Hutchinson, M.D.
Director
Orange County Migraine & Headache Center
Irvine, CA

Change in the Pattern of Migraine Symptoms

Q. My migraines have changed pattern for some reason; my pattern has been blind spots, I couldn’t read or judge distance for about five to ten minutes and then “waves” came across my eyes. They were like heat waves in different colors in a horizontal position.  It lasted for about five minutes and then went away. As soon as the waves disappeared I knew I had fifteen minutes to get myself ready (feeding kids, changing diapers, etc.) before the actual migraine started.  My migraine headache lasts for about two days, but mellows out to a regular headache.

Since the beginning of this year, it took a new turn. The vision problem is still the same, but now I get a numb feeling in my left hand, arm and fingers (as if they fall asleep)I can still move them, but  it feels like they are sleeping. The “waves” are now filling up my whole field of vision and are going up and down and across (as if out of control). The headache is worse now and I feel more nauseated than before. It still last for about two days.

Do you know of anyone with the same kind of migraine, and if so do you know why my pattern might have changed. I’m two months pregnant but this new migraine happened before I got pregnant, so I can’t blame it on that.  Someone told me it might be a sign of MS.

A. While a change in the pattern of symptoms that you are experiencing with your migraines is disturbing and requires a thorough neurological and physical examination to assure that there is no other underlying reason for the change, the symptoms themselves are still those that are characteristic of migraine aura. These are not symptoms characteristic of multiple sclerosis.  The change in visual symptoms suggests that the same areas of the visual cortex are still being excited into producing the symptoms but now invoking more of the visual field and areas that involve not just the horizontal but also the vertical quality.  That the symptoms are lasting less than an hour and resolve spontaneously without outlasting the headache speaks against a more serious problem. The numb sensation or paresthesia is again typical of migraine.  I can’t be sure from your letter if one symptom starts before the other or whether the numbness involves the whole hand and fingers all at once or spreads from one to the next, which would be the normal evolution in migraine. Again, the brevity of the symptoms and the return to normal feeling are typical. In hemiplegic migraine, the individual loses strength, as would occur with a stroke, but it returns to normal as the attack resolves.  In basilar migraine, the numbness would be in both hands simultaneously as well as having other symptoms.  Therapeutic choices may be limited since you are pregnant should discuss treatment options with your healthcare provider. Biofeedback has been helpful to some in controlling the aura.

Fred Freitag, D.O.
Diamond Headache Clinic
Chicago, IL

Post-Operative Headache

Q. I had gallbladder surgery last year, after waking up in recovery I had a headache in my forehead and temple area.   I have been taking 800mg Ibuprofen per the doctor.  I had prescription pain medications I have taken. Several people have told me they had the same thing after anesthesia.  How can this be treated?

A. There are many factors to be considered in a post-operative headache syndrome, with anesthetic agents serving as just one factor.  Fasting prior to surgery can act as a headache trigger for some people.  Other factors related to being in the hospital can include sleep changes, dietary changes, caffeine withdrawal, and the stress of being away from your usual environment.  It has also been found that in migraine sufferers, any other sort of pain, such as post-operative pain, can serve to trigger headache pain.  Treatment of a post-operative headache, therefore, should be considered on an individual basis, and treated in the way that makes the most sense for that person.

Christina Peterson, M.D.
The Oregon Headache Clinic
Milwaukie, OR

No Comments

Sorry, the comment form is closed at this time.

Subscribe to our Monthly e-Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.